Alert archive / Minnesota / Wind Chill Advisories in 2020
Wind Chill Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 10, 2020, 11:56 AM CST for 18 counties in Minnesota; 17 counties in North Dakota. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 11:56 AM CST (17:56 UTC)
- Expired
- Jan 11, 2020, 12:00 PM CST
- In force
- 24 hr
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153 WWUS43 KFGF 101756 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1156 AM CST Fri Jan 10 2020 NDZ007-014-015-024-026-028-029-054-111800- /O.CAN.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/ /O.NEW.KFGF.WC.Y.0003.200110T1800Z-200111T1800Z/ Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele- Western Walsh County- Including the cities of Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Edinburg, Adams, and Lankin 1156 AM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until noon CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ001-002-004-005-007-008-013>016-022-023-NDZ006-008-016-027-030- 038-101900- /O.CAN.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Pembina-Eastern Walsh County-Grand Forks- Traill-Barnes- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Mayville, Hillsboro, Hatton, Portland, and Valley City 1156 AM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IS CANCELLED... With warmer temperatures and lighter winds this afternoon the wind chill advisory in the Red River Valley and northwest Minnesota is cancelled. $$
3 follow-up statements
341 WWUS43 KFGF 102003 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 203 PM CST Fri Jan 10 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006-008-016-027-030-038- 039-049-052-053-111800- /O.EXB.KFGF.WC.Y.0003.200111T0100Z-200111T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Pembina- Eastern Walsh County-Grand Forks-Traill-Barnes-Cass-Ransom- Sargent-Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 203 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 7 PM this evening to noon CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NDZ007-014-015-024-026-028-029-054-111800- /O.CON.KFGF.WC.Y.0003.000000T0000Z-200111T1800Z/ Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele- Western Walsh County- Including the cities of Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Edinburg, Adams, and Lankin 203 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until noon CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NC
367 WWUS43 KFGF 110936 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 336 AM CST Sat Jan 11 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111800- /O.CON.KFGF.WC.Y.0003.000000T0000Z-200111T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 336 AM CST Sat Jan 11 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
972 WWUS43 KFGF 111812 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1212 PM CST Sat Jan 11 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111915- /O.EXP.KFGF.WC.Y.0003.000000T0000Z-200111T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1212 PM CST Sat Jan 11 2020 ...WIND CHILL ADVISORY HAS EXPIRED... Conditions are improving across the region, and while a few locations may continue have wind chills near criteria for the next few hours impacts are decreasing. The advisory was allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 9:54 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jan 10, 9:54 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
954 AM CST Fri Jan 10 2020
.UPDATE...
Issued at 954 AM CST Fri Jan 10 2020
Wind chills continue in the -25 to -35 range across the wind chill
advisory area. Wind chills will improve this morning, but continue
to be very cold with wind chills in the -15 to -25 range during
the day. Will need to see how wind chills evolve later this
morning to make a decision on wind chill headlines for the rest of
the day.
UPDATE Issued at 636 AM CST Fri Jan 10 2020
Wind chills across our western tier are hitting advisory criteria
as expected. The northern RRV and northwestern MN are currently
still better than -25 but short range temps and winds show those
areas going down shortly after sunrise. Will keep headlines as
they are.
&&
.SHORT TERM...(Today through Saturday)
Issued at 304 AM CST Fri Jan 10 2020
Temperatures and wind chills will be the main impacts during the
period.
Upper trough extending from the Prairie Provinces of Canada into
the Desert Southwest of the Conus will move slowly east today.
Arctic surface high pressure will continue to dig into the CWA
during the day. Winds will continue to be fairly breezy for much
of the morning. Current wind chills already around advisory
criteria will spread eastward as we head into morning and cold air
advection and clearing skies drop temps. 850mb temps in the teens
to low 20s C will keep temps from recovering on Friday, with highs
staying in the single digits either side of zero even with full
sunshine. Winds will be decreasing in the afternoon as the center
of the surface high approaches, so will continue to keep the
headline expiration time as it is for now and will monitor in case
there needs to be an extension into the afternoon. The center of
the high will be over central and eastern portions of the CWA into
tonight, allowing light winds, clear skies, and ideal radiational
cooling with temps dropping to the teens to low 20s below zero.
Wind chills will be a bit uncertain as some areas will be too
light for any impact, but will have to watch later in the night as
winds start to pick up out of the southeast.
Saturday will see clouds beginning to increase as a trough
approaches western ND. Southeast winds will continue to pick up
and wind chills will be advisory level for at least part of the
day. With an extremely cold start, actual temps will remain just
below or above zero even with some weak warm air advection across
the western counties.
.LONG TERM...(Saturday night through Thursday)
Issued at 304 AM CST Fri Jan 10 2020
Unseasonably cold weather, hazardous wind chills, and light snow
chances will return for the upcoming work week after a brief return
to seasonal temperatures on Sunday.
Sunday through Monday...
Southerly winds will help advect warmer temperatures back into the
region on Sunday as the surface high currently building into the
region shifts east towards the upper Midwest and an approaching
upper level shortwave induces lee pressure falls across the western
Dakotas. This will bring temperatures back to seasonal normals with
highs in the teens and lows in the single digits on either side of
zero.
The lee pressure falls are expected to loosely consolidate into a
weak low and track eastward towards MN as the upper level wave
translates east Sunday evening through Monday. As this occurs, a
weak cold front will push through the region and bring light snow
chances as well as colder temperatures with highs in the single
digits and low teens for Monday.
Tuesday through Thursday...
A more progressive upper level pattern is expected to become
established by the middle part of the work week as semi-zonal mean
flow allows a series of upper level shortwaves to propagate through
the central US. Each of these will bring a reinforcing round of cold
air as well as light snow chances.
Ensemble guidance shows fairly good agreement that the first round
of light snow and colder temps will come on Tuesday with a second
round moving through sometime during the Wednesday/Thursday period.
There are indications in some ensemble members, and deterministic
models, that a third round of snow could impact the region during
the late week/weekend period. Confidence in timing and placement of
snowfall is somewhat low due to ensemble spread, but confidence is
fairly high that at least some snow will occur during this Tues-Thur
period. Overall, QPF amounts appear to be on the light side, but
forecast refinements are expected as the mesoscale details of each
wave become more clear.
However, the main impact during the upcoming work week will be the
hazardous wind chills. Each of the aforementioned shortwaves and
their attendant surface lows will bring decent (10-15 mph) winds at
the surface, which, given overnight lows in the teens to twenties
below zero, will be sufficient for wind chill values in the -25 to -
35 range. As it stands now, the coldest days appear to be Wednesday
and Thursday as highs struggle to reach zero and overnight lows fall
into the teens and twenties below.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 525 AM CST Fri Jan 10 2020
VFR conditions at all TAF sites with some mid and high clouds
moving through. This will continue throughout the period. West
winds in the 10 to 15 kt range will become light and variable by
this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST today for NDZ006>008-014>016-
024-026>030-038-054.
MN...Wind Chill Advisory until noon CST today for MNZ001-002-004-005-
007-008-013>016-022-023.
&&
UPDATE...NC
SHORT TERM...JR
LONG TERM...AM
AVIATION...JRHazardous weather outlook, Jan 10, 3:54 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 354 AM CST Fri Jan 10 2020 MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024- 026>030-038-054-111000- West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Western Walsh County- 354 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chills in the 25 to 35 below zero range will continue through noon today. After a short recovery this afternoon, wind chills will again drop to hazardous levels tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday morning will see wind chills in the 25 to 35 below range. An arctic front may bring light snow accumulations Monday night into Tuesday, followed by hazardous wind chills Tuesday night through the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-006-009-017-024-027>032-040-NDZ039-049-052-053-111000- Clay-Lake Of The Woods-North Beltrami-South Beltrami-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Cass-Ransom-Sargent-Richland- 354 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An arctic front may bring light snow accumulations Monday night into Tuesday, followed by hazardous wind chills Tuesday night through the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.